Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 20, 2013, 5:31 PM MDT for Washington County, Utah. It was in force for 89 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2013, 5:31 PM MDT (23:31 UTC)
- Expired
- Jul 20, 2013, 7:00 PM MDT
- In force
- 89 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:00 PM MDT | FLASH FLOOD | 1 Ne Washington, UT | FLOODING REPORTED ALONG WASHINGTON PARKWAY. |
| Jul 20, 6:00 PM MDT | FLASH FLOOD | 3 Ene Washington, UT | FLOODING REPORTED ACROSS THE CORAL CANYON SUBDIVISION, MAINLY STREET FLOODING, BUT SOME LANDSCAPING IMPACTED. WATER FLOWED ACROSS I-15 AND INTO THE SUBDIVISION. |
| Jul 20, 6:00 PM MDT | FLASH FLOOD | 5 Ne Washington, UT | FLOOD WATERS AND MUD CROSSED I-15 NORTHEAST OF WASHINGTON CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -479 J/kg
- Mixed-layer LCL
- 2476 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
771
WGUS55 KSLC 202331
FFWSLC
UTC053-210100-
/O.NEW.KSLC.FF.W.0025.130720T2331Z-130721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT SAT JUL 20 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WASHINGTON COUNTY IN UTAH
* UNTIL 700 PM MDT
* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHINGTON
AND LEEDS.
VERY HEAVY RAIN IS SPREADING SOUTH OFF THE PINE VALLEY MOUNTAINS AND
WILL CROSS I-15 BETWEEN ST GEORGE AND LEEDS. WIDESPREAD STREET
FLOODING IS EXPECTED IN THE TOWN OF WASHINGTON FROM THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
&&
LAT...LON 3718 11333 3708 11342 3715 11362 3731 11354
3746 11339 3734 11327
$$
PW2 follow-up statements
985
WGUS75 KSLC 210018
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
618 PM MDT SAT JUL 20 2013
UTC053-210100-
/O.CON.KSLC.FF.W.0025.000000T0000Z-130721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
618 PM MDT SAT JUL 20 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
CENTRAL WASHINGTON COUNTY...
AT 609 PM MDT...THE THUNDERSTORM PRODUCING FLASH FLOODING OVER THE
WARNED AREA WAS WEAKENING AND THE HEAVIEST RAINFALL HAS SHIFTED
SOUTH OF WASHINGTON CITY.
THIS THUNDERSTORM WILL CONTINUE TO WEAKEN OVER THE NEXT HALF HOUR.
THE HEAVIEST RAINFALL IS EXPECTED TO STAY TO THE EAST OF ST GEORGE
CITY. LOCAL MINOR STREET FLOODING IS POSSIBLE NEAR THE ST GEORGE
AIRPORT AND IN DRY WASHES OVER RURAL AREAS TO THE SOUTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3718 11333 3708 11342 3715 11362 3731 11354
3746 11339 3734 11327
$$
PW186
WGUS75 KSLC 210057
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
657 PM MDT SAT JUL 20 2013
UTC053-210101-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-130721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
657 PM MDT SAT JUL 20 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR CENTRAL
WASHINGTON COUNTY...
PRECIPITATION HAS TAPERED OFF IN THIS AREA AND THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE. SOME NORMALLY DRY WASHES COULD
STILL RUN FOR A WHILE LONGER BUT WATER LEVELS WILL BE LOWERING.
LOCAL LAW ENFORCEMENT REPORTED WIDESPREAD STREET AND INTERSECTION
FLOODING IN WASHINGTON CITY AND HURRICANE. WATER AND MUD ACROSS
I-15 NORTH OF WASHINGTON IMPACTED TRAFFIC FOR A TIME. TREE DAMAGE
AND DOWNED POWER LINES WERE ALSO REPORTED DUE TO STRONG WINDS WITH
THE RAIN.
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3718 11333 3708 11342 3715 11362 3731 11354
3746 11339 3734 11327
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:53 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 20, 3:53 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 353 PM MDT SAT JUL 20 2013 .SYNOPSIS...DRY AIR WILL REMAIN OVER THE NORTHERN TWO-THIRDS OF THE FORECAST AREA THROUGH MONDAY AS SOUTHERN UTAH REMAINS MOIST. MOISTURE WILL MOVE BACK NORTHWARD BEGINNING TUESDAY. && .DISCUSSION...THE FORECAST AREA IS STILL UNDER NORTHERLY FLOW ALOFT ON THE EAST SIDE OF AN UPPER RIDGE. THE DRY AIRMASS OVER NORTHERN UTAH CONTINUES TO TRICKLE SOUTHWARD...BUT DEEP MOISTURE REMAINS OVER THE SOUTHERN THIRD OR SO OF THE STATE. WHERE THERE IS MOISTURE CONVECTION IS DEVELOPING ONCE AGAIN...PRIMARILY OVER THE HIGHER TERRAIN. STORMS DO NOT APPEAR EXCEPTIONALLY STRONG SO FAR BUT WILL LIKELY INCREASE IN COVERAGE THROUGH THE EARLY EVENING. STORM MOTION REMAINS MORE FAVORABLE THAN USUAL FOR DOWNSTREAM PROPAGATION...RESULTING IN AN ELEVATED THREAT OF FLASH FLOODING WITH STORMS THAT DO DEVELOP. IN THE DRIER AIRMASS...TEMPERATURES ARE QUITE WARM ONCE AGAIN. PARTS OF THE WASATCH FRONT ARE SEEING TEMPERATURES IN EXCESS OF 100F...UP TO 10F ABOVE SEASONAL NORMS. THE VERY WARM TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK...WITH TEMPERATURES PERHAPS GETTING A FEW DEGREES WARMER AS THE RIDGE CONTINUES TO BUILD. AS THE RIDGE BUILDS...IT WILL SHIFT EAST EARLY NEXT WEEK. BY TUESDAY...THE AXIS WILL BE EAST OF THE FORECAST AREA...ALLOWING SOUTHERLY FLOW TO REDEVELOP. MODELS INDICATE THIS WILL ALLOW THE DEEP MOISTURE OVER SOUTHERN UTAH TO SPREAD BACK NORTHWARD...FIRST OVER THE SOUTHWEST ON TUESDAY...AND THEN THROUGH MUCH OF THE REST OF THE FORECAST AREA WEDNESDAY AND THURSDAY. THE INCREASED MOISTURE WILL CAUSE SOME SLIGHT COOLING OF MAX TEMPS...PRIMARILY FOR NORTHERN UTAH. SOME INDICATION THAT CONVECTION WEDNESDAY AND THURSDAY OVER NORTHERN UTAH COULD BE ENHANCED BY SHORTWAVES MOVING THROUGH THE RIDGE...BUT IT SEEMS TOO EARLY AT THIS TIME TO PREDICT THIS WITH MUCH ACCURACY. EC/GFS INDICATE THAT BY FRIDAY...THE RIDGE WILL FLATTEN...ALLOWING A MORE WESTERLY FLOW TO DEVELOP ALOFT. THE LATEST EC SOLUTION HAS MORE OF A NORTHERLY COMPONENT TO THE FLOW THAT BRINGS RAPID DRYING BY THE WEEKEND. IN THE GFS...THE MOISTENING TREND STOPS...BUT MOST OF THE MOISTURE STICKS AROUND. HAVE INDICATED A BIT OF A DRYING TREND IN POPS BY DAY SEVEN...BUT HAVE KEPT AT LEAST ISOLATED CONVECTION IN FOR THE END OF THE FORECAST PERIOD. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE TAF PERIOD WITH MOSTLY CLEAR SKIES. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z. && .FIRE WEATHER...A STRONG RIDGE AXIS FROM NORTHERN CALIFORNIA TO CENTRAL UTAH WILL REMAIN IN PLACE THROUGH MONDAY BEFORE WEAKENING AND SHIFTING TOWARDS THE FOUR CORNERS BY TUESDAY. THIS MOVEMENT WILL ALLOW MOISTURE TO PUSH NORTHWARD DURING THE MID WEEK PERIOD. IN THE MEANTIME...LITTLE CHANGE IS EXPECTED FROM DAY TO DAY WITH HOT AND DRY CONDITIONS ACROSS THE NORTH AND SOMEWHAT MOIST CONDITIONS OVER THE SOUTH. WIDELY SEPARATED SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING ACROSS THE SOUTH WITH BRIEF HEAVY RAINS. MINIMUM HUMIDITY VALUES OF 15-25 PERCENT WILL PREVAIL IN THE SOUTH WHILE SINGLE DIGITS AND TEENS WILL BE COMMON IN THE NORTH. ALONG WITH WITH THESE LOW RH VALUES EXPECT MAXIMUM TEMPERATURES TO RUN A GOOD 10 DEGREES ABOVE NORMAL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...TRAPHAGAN FIRE WEATHER...STRUTHWOLF AVIATION...YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 20, 3:38 AM MDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 338 AM MDT SAT JUL 20 2013 UTZ001>016-019>021-517-518-WYZ021-211000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 338 AM MDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BRING LOCALIZED HEAVY RAINFALL TO SOUTHERN UTAH AGAIN THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING IS POSSIBLE...PRIMARILY WITHIN SLOT CANYONS AND NORMALLY DRY WASHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHERN UTAH INTO EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL REMAIN POSSIBLE. STRENGTHENING HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL INTO EARLY NEXT WEEK ACROSS MUCH OF THE OUTLOOK AREA...WITH TEMPERATURES NEAR OR ABOVE 100 DEGREES IN MOST VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 20, 1:17 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
117 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD HILDALE 37.01N 112.97W
07/19/2013 WASHINGTON UT TRAINED SPOTTER
TRAINED SPOTTER REPORTED FLOODING UP TO A FOOT DEEP IN
THE TOWN OF HILDALE.
&&
HOSENFELDNearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.